Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 339, NWS Des Moines, IA

September 7, 2007Jasper County, Marshall County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 7, 2007, 1:10 AM CDT for Jasper County, Marshall County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2007, 1:10 AM CDT (06:10 UTC)
Expired
Sep 7, 2007, 1:37 AM CDT
In force
27 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Jasper County, IA, Marshall County, IA

The radar

The Des Moines radar (KDMX), 49 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2007-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2007-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
595 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 070611
SVRDMX
IAC099-127-070700-
/O.NEW.KDMX.SV.W.0339.070907T0610Z-070907T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
110 AM CDT FRI SEP 7 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN JASPER COUNTY IN CENTRAL IOWA...
  SOUTHERN MARSHALL COUNTY IN CENTRAL IOWA...

* UNTIL 200 AM CDT.

* AT 107 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS UP
  TO 70 MPH.  THIS STORM WAS LOCATED 22 MILES SOUTHWEST OF
  MARSHALLTOWN...OR ABOUT 26 MILES NORTHEAST OF DES MOINES...AND
  MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHEAST OF MARSHALLTOWN BY 130 AM CDT...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 150 AND 152.

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4166 9335 4186 9334 4186 9324 4192 9323
      4212 9278 4187 9278
TIME...MOT...LOC 0610Z 241DEG 52KT 4183 9317

$$

SMALL
2 follow-up statements
000 
WWUS53 KDMX 070627
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
127 AM CDT FRI SEP 7 2007

IAC099-127-070700-
/O.CON.KDMX.SV.W.0339.000000T0000Z-070907T0700Z/
MARSHALL IA-JASPER IA-
127 AM CDT FRI SEP 7 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR NORTH CENTRAL JASPER AND SOUTHERN MARSHALL COUNTIES...

AT 124 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THE STORM WAS LOCATED NEAR HAVERHILL...OR 
ABOUT 43 MILES NORTHEAST OF DES MOINES...MOVING NORTHEAST AT 60 MPH.

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

REPORT WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF 
INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING 
THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4192 9323 4212 9278 4187 9279 4171 9324
TIME...MOT...LOC 0627Z 241DEG 52KT 4194 9288

$$

SMALL
000 
WWUS53 KDMX 070637
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
136 AM CDT FRI SEP 7 2007

IAC099-127-070646-
/O.CAN.KDMX.SV.W.0339.000000T0000Z-070907T0700Z/
MARSHALL IA-JASPER IA-
136 AM CDT FRI SEP 7 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JASPER AND
SOUTHERN MARSHALL COUNTIES IS CANCELLED...

AT 132 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

REPORT WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF 
INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING 
THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4192 9323 4212 9278 4187 9279 4171 9324
TIME...MOT...LOC 0636Z 241DEG 52KT 4200 9272

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 12:35 AM CDT, 35 minutes earlier.

Area forecast discussion, Sep 7, 12:35 AM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1235 AM CDT FRI SEP 7 2007

.SHORT TERM /TONIGHT/...
UPPER LOW JUST SOUTHEAST OF THE CWA WILL CONTINUE TO PULL AWAY
RAPIDLY THIS EVENING.  HOWEVER...SOME SCATTERED SHOWER ACTIVITY WILL
PERSIST PRIOR TO SUNSET IN MAX DAYTIME HEATING.  AS THIS ACTIVITY
DIES OFF...SHORTWAVE AND ASSOCIATED COLD FRONT IN NEBRASKA IS SET TO
BEGIN IMPACTING WESTERN IOWA.  CONVECTION IS FORECAST TO BREAK OUT
IN INSTABILITY AXIS THAT EXTENDS FROM NEBRASKA INTO NW IA AND
MINNESOTA.  THIS CONVECTION WL FOLLOW THE FRONT EASTWARD OVERNIGHT
IN A PROGRESSIVE MANNER.  INSTABILITY WL BE WEAKENING AS THE NIGHT
WEARS ON ALTHOUGH SHEAR WL INCREASE.  SHOULD STILL SEE SOME THREAT
FOR SEVERE WEATHER OVERNIGHT WITH MAIN ISSUE COMING FROM DAMAGING
WINDS AND TO A LESSOR EXTENT HAIL.  PWATS WILL BE QUITE HIGH BUT THE
PROGRESSIVE NATURE OF THE SYSTEM SHOULD PRECLUDE ANY WIDESPREAD
FLOODING AT THIS POINT.  STRONG SUBSIDENCE WL FOLLOW ON THE HEELS OF
THE FRONT WITH PCPN CUTTING OFF ACRS THE WEST QUICKLY BY SUNRISE ON
FRIDAY.  TEMPS WL BE PROBLEMATIC AND DEPEND OF FRONTAL POSITION AT
DAYBREAK ON FRIDAY.

.LONG TERM /FRIDAY-THURSDAY/...
SFC COLD FRONT WILL BE EXITING THE EASTERN CWA FRIDAY MORNING WITH
SMALL CHANCES OF SHOWERS/TSTMS LINGERING IN THE EAST THROUGH NOON.
AS HAS BEEN THE TREND DURING THE LAST FEW MODEL RUNS...UPPER LEVEL
PATTERN GOES ZONAL BEHIND THE TROUGH PASSAGE WHICH WILL NOT ALLOW
TOO MUCH COOLING TO MOVE SOUTH INTO IOWA THROUGH SATURDAY.
HOWEVER...TEMPERATURES WILL STILL SETTLE TO AROUND NORMAL LEVELS
WITH HIGHS IN THE MID 70S NORTH TO LOWER 80S SOUTH.

NEXT WAVE DROPPING THROUGH BROAD UPPER LEVEL TROUGH SATURDAY NOT AS
AMPLIFIED AS ON PREVIOUS RUNS AND REMAINS NORTH ALONG THE
INTERNATIONAL BORDER. SO I EXPECT A WEAKENING COLD FRONT TO PUSH
THROUGH IA SATURDAY NIGHT...BRINGING SOME ADDITIONAL SLIGHT COOLING
TO THE AREA. HOWEVER...WOULD NOT BE SURPRISED TO SEE THE FRONT GET
HUNG UP AND AREAS ACROSS SRN IA COULD ACTUALLY WARM UP A TAD ON
SUNDAY.

OF GREATER SIGNIFICANCE IS THE AMPLIFYING OF THE UPPER LEVEL TROUGH
OVER THE CENTRAL CONUS THAT MOST MODELS ARE NOT SHOWING IN SOME FORM
OR ANOTHER FOR MUCH OF NEXT WEEK. THE INITIAL DIGGING OF THE TROUGH
ON MONDAY WILL LIKELY ENERGIZE SFC LOW PRESSURE ALONG BAROCLINIC
ZONE THAT WILL BE DRAPED SOMEWHERE FROM THE CENTRAL PLAINS TO THE
GREAT LAKES. THE EXACT PLACEMENT AND TRACK OF SFC LOW WILL HAVE AN
IMPACT ON WHETHER WE ARE WARM AND HUMID AHEAD OF A COLD FRONT OR
WHETHER WE REMAIN NORTH OF THE LOW IN A COOLER...MORE STABLE
ENVIRONMENT. DUE TO THE UNCERTAINTY...WENT CONSERVATIVE ON THE
TEMPERATURE AND POP FORECAST FOR MONDAY. IT DOES APPEAR THAT IN
THE WAKE OF THIS SYSTEM...THE UPR MIDWEST WILL BE UNDER THE
INFLUENCE OF NW FLOW ALOFT AND REINFORCING SHOTS OF COOL CANADIAN
AIRMASSES FOR TUESDAY THROUGH THURSDAY. THE TEMPERATURE FORECAST FOR
THE MIDDLE AND END OF NEXT WEEK MAY NEED TO BE ADJUSTED DOWNWARD...A
REAL TASTE OF EARLY AUTUMN.

&&

.AVIATION...07/06Z
SIM THINKING TO GOING FCSTS WITH TIMING OF FROPA A BIT QUICKER.
MOST OF PCPN WL BE E OF TAF SITES BY SNRS AND TIMED IT THAT WAY.
HELD ON TO A FEW HRS OF MVFR DIGS POST FROPA, THEN HELD WITH SCT
CONDS THRU THE DAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

SHORT TERM...COGIL
AVIATION...MS SEP 07
LONG TERM...MOYER
Hazardous weather outlook, Sep 6, 3:50 PM CDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT THU SEP 6 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-071100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
350 PM CDT THU SEP 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT
THUNDERSTORMS ARE FORECAST TO MOVE ACROSS CENTRAL IOWA TONIGHT.
SOME OF THESE STORMS MAY BE SEVERE WITH THE PRIMARY THREAT FROM
DAMAGING STRAIGHT LINE WINDS. A SECONDARY THREAT OF LARGE HAIL UP
TO NICKEL SIZE ALSO EXISTS. SOME STORMS MAY ALSO PRODUCE VERY
HEAVY RAINS...BUT THE PROGRESSIVE NATURE OF THE STORMS SHOULD
PRECLUDE WIDESPREAD FLASH FLOODING. THE HIGHEST THREAT FOR STORMS
WILL EXISTS FROM 10 PM TO 2 AM WEST OF INTERSTATE 35 AND FROM 1 AM
TO 5 AM EAST OF INTERSTATE 35.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FEW NON SEVERE THUNDERSTORMS ARE EXPECTED EAST OF INTERSTATE 35
FRIDAY MORNING. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATE
SATURDAY INTO SATURDAY NIGHT ACROSS NORTHERN IOWA. OTHER STORMS
ARE ALSO POSSIBLE FROM SUNDAY NIGHT INTO MONDAY IN PORTIONS OF
CENTRAL AND SOUTHERN IOWA AS WELL. THE SEVERE WEATHER THREAT
APPEARS LOW DURING BOTH OF THESE TIMES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT ACROSS CENTRAL IOWA.

CC

In the hours before

Local storm report, Sep 6, 11:33 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1133 PM CDT THU SEP 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     HEAVY RAIN       DES MOINES              41.58N 93.62W
09/06/2007  E1.50 INCH       POLK               IA   LAW ENFORCEMENT

            REPORTS OF CARS STALLED IN WATER AND SOME PLACES WITH 2
            TO 2.5 FEET OF STANDING WATER IN ROADWAYS. ESTIMATED
            RAINFALL OF 1.50 TO 2.00 INCHES.

&&

ALBRECHT
Local storm report, Sep 7, 12:27 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1227 AM CDT FRI SEP 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 AM     TSTM WND GST     CRESTON                 41.06N 94.36W
09/07/2007  E70.00 MPH       UNION              IA   MESONET

            FROM KCCI SCHOOLNET AT CRESTON HIGH SCHOOL. SMALL
            BRANCHES REPORTED DOWN ACROSS TOWN.

&&

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 12:18 AM CDTSevere Thunderstorm WarningDMXDallas27 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.